Alert archive / Michigan / Tornado Warnings in 2006

Tornado Warning 12, NWS Grand Rapids, MI

September 29, 2006Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Sep 29, 2006, 11:18 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2006, 11:18 AM EDT (15:18 UTC)
Expired
Sep 29, 2006, 11:45 AM EDT
In force
27 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 11:35 AM EDTWATERSPOUT 05 W Holland, MIA WATER SPOUT WAS SPOTTED JUST OFF SHORE OF CASTLE PARK IN HOLLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGRR 291520
TORGRR
MIC005-139-291545-
/O.NEW.KGRR.TO.W.0012.060929T1518Z-060929T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 AM EDT FRI SEP 29 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* TORNADO WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1145 AM EDT

* AT 1116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A SHOWER WITH A WATERSPOUT COMING ONSHORE AS A TORNADO. THIS       
  STORM WAS LOCATED 7 MILES SOUTHWEST OF SAUGATUCK...AND MOVING      
  NORTHEAST AT 10 MPH. AN ADDITIONAL SHOWER PRODUCING A WATERSPOUT 
  IS EXPECTED TO COME ONSHORE NEAR LAKETOWN TOWNSHIP.

* LOCATIONS IMPACTED INCLUDE... 
ZEELAND...HOLLAND...FENNVILLE...CASTLE PARK AND BEECHWOOD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 4291 8632 4245 8631 4255 8592 4300 8590

$$
2 follow-up statements
000 
WWUS53 KGRR 291537
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 AM EDT FRI SEP 29 2006

MIC005-139-291545-
/O.CON.KGRR.TO.W.0012.000000T0000Z-060929T1545Z/
ALLEGAN MI-OTTAWA MI-
1136 AM EDT FRI SEP 29 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR OTTAWA
AND ALLEGAN COUNTIES...

AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM POSSIBLY PRODUCING A TORNADO OVER GANGES.  THIS STORM 
WILL REACH FENNVILLE AROUND 1140 AM EDT.  A SECOND THUNDERSTORM WITH 
A POSSIBLE TORNADO WAS 2 MILES SOUTHWEST OF HOLLAND.  THESE 
THUNDERSTORMS WERE MOVING NORTHEAST AT 10 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 4291 8618 4246 8626 4255 8592 4300 8590

$$


MJS
000 
WWUS53 KGRR 291545
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT FRI SEP 29 2006

MIC005-139-291555-
/O.EXP.KGRR.TO.W.0012.000000T0000Z-060929T1545Z/
ALLEGAN MI-OTTAWA MI-
1145 AM EDT FRI SEP 29 2006

...THE TORNADO WARNING FOR OTTAWA AND ALLEGAN COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4291 8618 4246 8626 4255 8592 4300 8590

$$


MJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Sep 29, 9:52 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 29, 9:52 AM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
952 AM EDT FRI SEP 29 2006

.UPDATED...

DUE TO NUMEROUS REPORTS OF HAIL UP TO A HALF INCH IN DIAMETER AND
SOME LIGHTNING...ALL THOSE REPORTED WERE NEAR THE LAKE MICHIGAN
SHORE NORTH OF SOUTH HAVEN TO AS FAR NORTH AS MUSKEGON....I HAVE
UPDATED THE ZONES TO REFLECT THESE STORMS.  AS THE FLOW BECOMES MORE
SOUTHWEST WITH THE PASSING OF THE SURFACE RIDGE... I WOULD EXPECT
THESE STORMS TO MOVE TOWARD THE NORTHEAST.  THERE IS A SHORTWAVE AS
SEEN ON THE WATER VAPOR LOOPS AND IR IMAGES THAT SHOULD  MOVE
THROUGH OUR WESTERN CWA BY NOON. AFTER THAT I WOULD EXPECT THE
SUBSIDENCE BEHIND THAT TO SIGNIFICANTLY DIMINISH THE SHOWER SO I
HAVE SCT RAIN SHOWERS WITH ISOLATED THUNDERSTORMS UNTIL NOON THEN
JUST RAIN SHOWERS OVER THE NW CWA AFTER THAT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

WDM
Hazardous weather outlook, Sep 29, 10:04 AM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1004 AM EDT FRI SEP 29 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1004 AM EDT FRI SEP 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS AND SCATTERED STRONG SHOWERS WITH HAIL UP
TO A HALF INCH IN DIAMETER WILL MOVE ON SHORE FROM SOUTH HAVEN
NORTHWARD... NEAR THE LAKE SHORE... UNTIL NOON. THE STORMS WILL MOVE
TOWARD THE EAST NORTHEAST AROUND 25 MPH DURING THE LATE MORNING
HOURS. COLD AIR FUNNEL CLOUDS ARE ALSO POSSIBLE THIS MORNING NEAR
THESE STORMS. THE STORMS ARE THE RESULT OF AN UPPER AIR DISTURBANCE
THAT WILL MOVE ACROSS SOUTHWEST MICHIGAN BY NOON. AFTER THAT ONLY
SHOWERS ARE EXPECTED NORTH OF SOUTH HAVEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY AS A COLD FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-300915-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1004 AM EDT FRI SEP 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED WATERSPOUTS ARE POSSIBLE THIS MORNING AND CANNOT BE RULED
OUT THIS AFTERNOON. WAVES WILL BUILD AGAIN TONIGHT... TO 3 TO 5
FEET... AHEAD OF THE NEXT APPROACHING FRONT. THIS WILL POSE A THREAT
TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LARGE WAVES WILL BE FREQUENT DURING THE PERIOD OF SUNDAY NIGHT
THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND
TUESDAY AS A COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE WDM

In the hours before

Special weather statement, Sep 29, 9:06 AM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
906 AM EDT FRI SEP 29 2006

MIZ037-038-043-044-050-056-057-064-065-071-072-291515-
MASON-LAKE-OCEANA-NEWAYGO-MUSKEGON-OTTAWA-KENT-ALLEGAN-BARRY-
VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...HART...FREMONT...
MUSKEGON...JENISON...GRAND RAPIDS...HOLLAND...HASTINGS...
SOUTH HAVEN...KALAMAZOO
906 AM EDT FRI SEP 29 2006

...FUNNEL CLOUDS POSSIBLE ACROSS THE AREA...

AT 900 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS OCCURRING OFFSHORE OF HOLLAND AND GRAND HAVEN. THESE
SHOWERS ARE POTENTIALLY PRODUCING WATERSPOUTS OVER LAKE MICHIGAN.
AS THESE SHOWERS MOVE ONSHORE...THE WATERSPOUTS WILL DIMINISH.
SOME FUNNEL CLOUDS MAY PERSIST UP IN THE CLOUDS AS THE WATERSPOUTS
DIMINISH...BUT THESE ARE NOT EXPECTED TO REACH THE GROUND ONCE
ONSHORE OVER LAND. ADDITIONAL SHOWERS THAT DEVELOP OVER THE LAKE
THIS MORNING WILL HELP TO CONTINUE THIS THREAT.
Local storm report, Sep 29, 11:14 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1114 AM EDT FRI SEP 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     WATER SPOUT      5 W GRAND HAVEN         43.06N 86.32W
09/29/2006                   LMZ847             MI   AIRPLANE PILOT

            PILOT AT 1500 FT REPORTED A WATER SPOUT 5 MILES WEST OF
            GRAND HAVEN.

1049 AM     WATER SPOUT      5 W HOLLAND             42.77N 86.20W
09/29/2006                   ALLEGAN            MI   AIRPLANE PILOT

            PILOT AT 1500 FT REPORTED A WATER SPOUT THAT WAS PARTLY
            RAIN WRAPED 5 MILES WEST OF HOLLAND MOVING EAST
            NORTHEAST.

&&

BMARINO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 9:14 PM EDTFreeze WarningGRRClare, Isabella, Lake, Mecosta, Newaygo, Osceola11 hr
Sep 29, 8:49 AM EDTSpecial Marine WarningGRR26 min
Sep 29, 9:11 AM EDTSpecial Marine WarningGRR19 min
Sep 29, 11:02 AM EDTSpecial Marine WarningGRR43 min
Sep 29, 11:13 AM EDTSpecial Marine WarningGRR32 min

Nearby

Tornado Warnings in Michigan, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.